Medicolegal Issues

Protect the Platelets


 

The frequency of drug-induced thrombocytopenia (DIT) in acutely ill patients is thought to be up to 25%, making it a common problem.1,2

Hundreds of drugs have been identified as causing DIT, due to either accelerated immune-mediated platelet destruction, decreased platelet production (bone marrow suppression), or platelet aggregation. The latter is the case in heparin-induced thrombocytopenia and thrombosis (HITT). DIT should be suspected in any patient who presents with acute thrombocytopenia from an unknown cause.3

First-time Generics

  • Clarithromycin extended-release tablets (Biaxin XL);
  • Granisetron 1 mg tablets (generic Kytril);
  • Ipratropium Bromide 0.5 mg/Albuterol Sulfate 3 mg Inhalation Solution (generic DuoNeb); and
  • Octreotide acetate injection (generic Sandostatin).

Normal adult platelet counts usually are in the range of 140,000 to 450,000/mm3. A patient who presents with severe thrombocytopenia (less than 20,000 platelets/mm3) should strongly be suspected as having a drug-induced cause.

A patient also can present with moderate to severe thrombocytopenia (less than 50,000 platelets/mm3) and spontaneous bleeding from a drug-induced cause. The spontaneous bleeding can take the form of simple petechiae or ecchymoses, as well as mucosal bleeding or life-threatening intracranial or gastrointestinal hemorrhage. It may also present itself as bleeding around catheter insertion sites.

When DIT occurs, platelet count usually falls within two to three days of taking a drug that’s been taken before, or seven or more days after starting a drug the patient has not been exposed to. Once the offending drug is discontinued, platelet counts usually recover within 10 days.

Exclusions of other causes of thrombocytopenia, such as inflammatory processes and congenital disorders, as well as nondrug causes including sepsis, malignancy, extensive burns, chronic alcoholism, human immunodeficiency virus, splenomegaly, and disseminated intravascular coagulation, become part of the differential diagnosis.

Generally, the frequency and severity of bleeding manifestations correlate with the actual platelet count. Patients with a platelet count of less than 50,000/mm3 have an increased risk of spontaneous hemorrhage, but the severity may vary. Other risk factors include advanced age, bleeding history, and general bleeding diatheses.

A thorough physical examination and drug history are essential. Agents commonly associated with thrombocytopenia should be identified first followed by a more extensive review for other causes. A careful drug history should include prescriptions, over-the-counter medications (specifically quinine and acetaminophen), dietary supplements, folk remedies, other complementary and alternative therapies, and vaccinations.

The Agents

The top two suspects for DIT are antineoplastic agents and heparin. After these two, the agents most frequently associated with DIT development include:

  • Quinine/quinidine;
  • Phenytoin;
  • Sulfonamide antibiotics;
  • Cimetidine;
  • Ranitidine;
  • Rifampin/rifampicin;
  • Carbamazepine;
  • Thiazide diuretics;
  • Penicillin;
  • Oral antidiabetic drugs;
  • Nonsteroidal anti-inflammatory drugs;
  • Gold salts; and
  • Procainamide.

A complete list of all case reports describing DIT, organized by generic

drug names, is available online at http://w3.ouhsc.edu/platelets/ditp.html.4

Management

Removal of the potentially offending agent, if known, is prudent before clinically significant bleeding occurs. If the offending agent is not discontinued, the platelet count will continue to decrease and bleeding will become more severe. If necessary, an alternate agent with a similar pharmacologic effect can be started. Daily platelet count monitoring is also recommended for management. Rare cases may require platelet transfusions, intravenous immunoglobulin therapy or plasmapheresis.

A complete blood count and peripheral blood smear may provide important indications into the mechanism of the disorder, but they’re not necessary for patient management. TH

Michele B Kaufman, PharmD, BSc, is a registere pharmacist based in New York City.

References

  1. Visentin GP, Liu CY. Drug-induced thrombocytopenia. Hematol Oncol Clin N Am. 2007;21:685-696.
  2. Wazny LD, Ariano RE. Evaluation and management of drug-induced thrombocytopenia in the acutely ill patient. Pharmacother. 2000;20(3):292-307.
  3. Aster RH, Bougie DW. Drug-induced thrombocytopenia. N Engl J Med. 2007;357(6):580-587.
  4. Majhail NS, Lichtin AE. What is the best way to determine if thrombocytopenia in a patient on multiple medications is drug-induced? Cleve Clin J Med. 2002;69(3):259-262.

New Warnings

A new safety warning has been posted by the Food and Drug Administration (FDA) for the bisphosphonates class, which includes the following agents:

  • Alendronate (Fosamax, Fosamax plus D);
  • Etidronate (Didronel);
  • Ibandronate (Boniva);
  • Pamidronate (Aredia);
  • Risedronate (Actonel, Actonel plus Ca);
  • Tiludronate (Skelid); and
  • Zoledronic acid (Reclast, Zometa).

The warning notes the possibility of severe with sometimes-incapacitating bone, joint, and/or musculoskeletal pain when patients receive bisphosphonate therapy. This pain can arise days, months, or years after beginning bisphosphonate therapy. 

Upon discontinuation of bisphosphonate treatment, some patients have reported complete symptom relief; others have reported slow or partial resolution. The risk factors associated with this effect are unknown.

Because this symptom is included in the prescribing information for all bisphosphonates, the association between bisphosphonates and severe musculoskeletapain may be disregarded by healthcare professionals, delaying diagnosis, prolonging pain and/or impairment, and necessitating the use of additional therapies for improvement.

This severe musculoskeletal pain is in contrast to the acute phase response (e.g., fever, chills, bone pain, myalgias, and arthralgias) that may accompany initial administration of intravenous bisphosphonates, which may occur with initial exposure to once-weekly or once-monthly doses of oral bisphosphonates. These symptoms usually resolve within a few days with continued drug use.

Healthcare professionals should consider whether bisphosphonate use might be responsible for severe musculoskeletal pain in patients who have these symptoms and consider temporary or permanent bisphosphonate discontinuation.

Chantix tablets (varenicline, Pfizer) have received a labeling change including language about depression and suicidal behavior, following patient reports of mood disorders and erratic behavior cited by the FDA (which is reviewing the drug’s safety). Patients should be observed for serious neuropsychiatric symptoms, including behavior changes, agitation, depressed mood, suicidal ideation, and suicidal behavior. This new language is more prominent in the product labeling and stresses that patients should be monitored for these changes. To date, no causal relationship has been identified.—MK

Off the Market

Bidil immediate-release tablets (combination isosorbide dinitrate/hydralazine HCl, NitroMed)has been discontinued by its manufacturer. The company is developing a once-daily extended-release formulation for treatment of heart failure in self-identified black patients. A filing of the New Drug Application is planned for 2010.

Roferon-A prefilled syringes (interferon alfa-2a recombinant, Roche) will no longer be available when the existing supplies are depleted (estimated early to mid-2008). Discontinuation is related to the life cycle of the product and not safety or efficacy. The last distribution for Roferon-A was in late 2007. These formulations still can be obtainable through wholesalers or retail pharmacies until their supplies are exhausted. Alternative therapies are available for all Roferon-A indications. For additional information, call the Roche Pharmaceuticals Service Center at (800) 526-6367.

Next Article:

   Comments ()